Alert archive / California / Wind Advisories in 2008

Wind Advisory 56, NWS San Diego, CA

March 5, 20084 counties in California

NWS San Diego, CA issued this wind advisory at Mar 5, 2008, 3:45 AM PST for 4 counties in California. It took effect at Mar 5, 2008, 8:00 AM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2008, 3:45 AM PST (11:45 UTC)
In effect from
Mar 5, 2008, 8:00 AM PST
Expired
Mar 6, 2008, 3:31 AM PST
In force
20 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 051145
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST WED MAR 5 2008

...WIND ADVISORY FOR THE INLAND EMPIRE AND THE SANTA ANA
MOUNTAINS AND FOOTHILLS FOR THIS MORNING THROUGH EARLY
AFTERNOON....

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND NORTH FLOW ALOFT
WILL BRING A PERIOD OF GUSTY OFFSHORE WINDS TO THE INLAND EMPIRE
AND THE SANTA ANA MOUNTAINS AND FOOTHILLS FOR THIS MORNING THROUGH
EARLY AFTERNOON.

CAZ048-057-052200-
/O.NEW.KSGX.WI.Y.0056.080305T1600Z-080305T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
345 AM PST WED MAR 5 2008

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM PST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 2 PM PST
THIS AFTERNOON. 

AREAS OF NORTH TO NORTHEAST WINDS 15 TO 25 MPH WILL DEVELOP THIS
MORNING WITH GUSTS TO 45 MPH THROUGH AND BELOW PASSES AND CANYONS.
WINDS WILL DIMINISH DURING THE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN
4 follow-up statements
000 
WWUS76 KSGX 051757
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
957 AM PST WED MAR 5 2008

...WIND ADVISORY FOR THE INLAND EMPIRE AND THE SANTA ANA
MOUNTAINS AND FOOTHILLS FOR THIS MORNING THROUGH EARLY
AFTERNOON....

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND NORTH FLOW ALOFT
WILL BRING A PERIOD OF GUSTY OFFSHORE WINDS TO THE INLAND EMPIRE
AND THE SANTA ANA MOUNTAINS AND FOOTHILLS FOR THIS MORNING
THROUGH EARLY AFTERNOON.

CAZ048-057-052200-
/O.CON.KSGX.WI.Y.0056.000000T0000Z-080305T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
957 AM PST WED MAR 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

NORTH TO NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS OVER 50 MPH
THROUGH AND BELOW PASSES AND CANYONS POSSIBLE THROUGH EARLY AFTERNOON.

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN/BALFOUR
000 
WWUS76 KSGX 052140
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PST WED MAR 5 2008

...WIND ADVISORY EXTENDED UNTIL THURSDAY AFTERNOON FOR THE INLAND
EMPIRE AND THE SANTA ANA MOUNTAINS AND FOOTHILLS...
...NEW WIND ADVISORY ISSUED FOR SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS FOR EARLY THURSDAY MORNING THROUGH THURSDAY AFTERNOON...

.WEAK SANTA ANA WIND PATTERN WILL CONTINUE INTO FRIDAY ACROSS THE
REGION. WINDS EXPECTED TO INCREASE THIS EVENING OVER THE INLAND
EMPIRE AND SANTA ANA FOOTHILLS AS THE MARINE AIR IS SCOURED OUT.
WINDS TO INCREASE OVER SAN DIEGO COUNTY MOUNTAINS AND VALLEYS
EARLY THURSDAY MORNING AS THE HIGH PRESSURE CENTER SHIFTS
EASTWARD OVER THE GREAT BASIN AND THE MARINE AIR OVER THE VALLEYS
IS FINALLY SCOURED OUT. THURSDAY AFTERNOON SEA BREEZE EXPECTED TO
OPPOSE THE WEAK OFFSHORE FLOW AND KEEP WIND GUSTS BELOW 35 MPH IN
MOST LOCATIONS. THEN FOR THURSDAY NIGHT THROUGH FRIDAY THE UPPER
SUPPORT IS WEAKENING SO WIDESPREAD WIND GUSTS ABOVE 35 MPH
NOT EXPECTED SO ADDITIONAL EXTENSIONS OF THIS WIND ADVISORY BEYOND
THURSDAY AFTERNOON ARE NOT ANTICIPATED AT THIS TIME. 

CAZ050-058-060545-
/O.NEW.KSGX.WI.Y.0057.080306T1200Z-080306T2200Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
140 PM PST WED MAR 5 2008

...WIND ADVISORY IN EFFECT FROM 4 AM TO 2 PM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 2 PM PST THURSDAY. 

EAST TO NORTHEAST WINDS GUSTING BETWEEN 35 AND 50 MPH ARE
POSSIBLE THOUGH AND BELOW PASSES AND CANYONS FROM EARLY THURSDAY
MORNING THROUGH EARLY THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

CAZ048-057-060545-
/O.EXT.KSGX.WI.Y.0056.000000T0000Z-080306T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
140 PM PST WED MAR 5 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 PM PST THURSDAY. 

NORTH TO NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS OVER 50 MPH
THROUGH AND BELOW PASSES AND CANYONS ARE POSSIBLE THROUGH EARLY
THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BALFOUR
000 
WWUS76 KSGX 060422
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
822 PM PST WED MAR 5 2008

...WIND ADVISORY UNTIL THURSDAY AFTERNOON FOR THE INLAND EMPIRE...
SANTA ANA MOUNTAINS AND FOOTHILLS...SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS...

.WEAK SANTA ANA WIND PATTERN WILL CONTINUE INTO FRIDAY ACROSS THE
REGION. WINDS WILL INCREASE OVER SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS EARLY THURSDAY MORNING AS THE HIGH PRESSURE CENTER SHIFTS
EASTWARD. 

CAZ048-057-061300-
/O.CON.KSGX.WI.Y.0056.000000T0000Z-080306T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
822 PM PST WED MAR 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THURSDAY. 

NORTH TO NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS OVER 50 MPH
THROUGH AND BELOW PASSES AND CANYONS ARE POSSIBLE THROUGH EARLY
THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ050-058-061300-
/O.CON.KSGX.WI.Y.0057.080306T1200Z-080306T2200Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
822 PM PST WED MAR 5 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 2 PM PST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 2 PM PST THURSDAY.

EAST TO NORTHEAST WINDS GUSTING BETWEEN 35 AND 50 MPH ARE
POSSIBLE THOUGH AND BELOW PASSES AND CANYONS FROM EARLY THURSDAY
MORNING THROUGH EARLY THURSDAY AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

DA
000 
WWUS76 KSGX 061131
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
331 AM PST THU MAR 6 2008

CAZ048-057-061245-
/O.CAN.KSGX.WI.Y.0056.000000T0000Z-080306T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
331 AM PST THU MAR 6 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

LOCAL NORTHEAST WINDS WITH GUSTS TO 35 MPH THROUGH AND BELOW
PASSES AND CANYONS ARE POSSIBLE THIS MORNING. ADVISORY STRENGTH
WINDS ARE NOT EXPECTED.

$$

CAZ050-058-061245-
/O.CAN.KSGX.WI.Y.0057.080306T1200Z-080306T2200Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
331 AM PST THU MAR 6 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

LOCAL NORTHEAST WINDS WITH GUSTS TO 35 MPH THROUGH AND BELOW
PASSES AND CANYONS ARE POSSIBLE TODAY. ADVISORY STRENGTH WINDS 
ARE NOT EXPECTED.

$$

MARTIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 4, 9:30 PM PST, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 4, 9:30 PM PST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST TUE MAR 4 2008

.SYNOPSIS...A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW
CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS. OTHERWISE...HIGH
PRESSURE WILL KEEP THE WEATHER FAIR THIS WEEK. UPPER LEVEL LOW
PRESSURE WILL BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-FRI)...SKIES WERE MOSTLY CLEAR THIS EVENING
EXCEPT FOR A FEW HIGH CLOUDS AND PATCHY STRATUS OFFSHORE AND NEAR
THE SAN DIEGO COAST. THE 00Z NKX SOUNDING SHOWED THE HIGH LEVEL
MOISTURE IN NW WINDS ALOFT. WEAK ONSHORE GRADIENTS.

A HIGH AMPLITUDE UPPER LEVEL RIDGE WILL SHIFT SLOWLY INLAND THROUGH
FRI. AT THE SAME TIME...A WEAK UPPER LOW WILL UNDERCUT THE RIDGE
BRINGING MORE HIGH CLOUDS THU. A SHALLOW MARINE LAYER AND A WEAK
EDDY WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG TONIGHT AND WED
MORNING. THE MARINE LAYER WILL BE SHALLOW ENOUGH FOR PATCHY DENSE
FOG SLIGHTLY INLAND FROM THE IMMEDIATE COAST. BRIEF OFFSHORE FLOW
WILL CAUSE LOCAL GUSTY WINDS...MAINLY BELOW THE CAJON PASS AND INTO
THE SANTA ANA MOUNTAINS WED MORNING. WEAK GRADIENTS WILL MAINTAIN
WEAK OFFSHORE DRIFT AT NIGHT WITH ONSHORE SEA BREEZES IN THE
AFTERNOONS THU AND FRI. A SHALLOW MARINE LAYER SHOULD PERSIST
THROUGH FRIDAY FOR PATCHY COASTAL LOW CLOUDS AND FOG DURING THE
NIGHTS AND MORNINGS. SLIGHT LOCAL COOLING IN MOST AREAS WED FROM A
WEAK SHORT WAVE MOVING S ALONG THE E SIDE OF THE RIDGE. A LITTLE
WARMER THU AND FRI.

&&

.LONG TERM (SAT-TUE)...MINOR CHANGES INTO SAT. EXTENDED PROGS REMAIN
INCONSISTENT ON THE DETAILS EARLY NEXT WEEK. AN UPPER LOW SHOULD
MOSTLY MOVE PAST TO THE N EARLY NEXT WEEK BRINING MORE CLOUDS AND
COOLING. THERE COULD BE A LITTLE PRECIP TOWARD LATE TUE BUT CHANCES
ARE TOO SMALL AND UNCERTAINTY TOO LARGE TO MENTION IN THE ZONES THAT
FAR OUT.

&&

.AVIATION...
050422Z...CONFIDENCE LOW REGARDING CIGS/VIS FOR COASTAL AIRPORTS
TONIGHT AND EARLY WED AS A SHALLOW MOIST LAYER OFF THE PACIFIC
FLIRTS WITH THE COAST. PRESSURE GRADIENTS ARE WEAK...AND IT HAS BEEN
HARD TO DEFINE A TREND ON SATELLITE IMAGERY THROUGH 04Z. LATEST
OBSERVATIONS AND ACARS SOUNDINGS SUGGEST THE MARINE LAYER IS NEAR
1200 FT DEEP OVER COASTAL SAN DIEGO COUNTY...BIT CONSIDERABLY MORE
SHALLOW TO THE NORTH. EXPECT SOME BROKEN IFR CIGS AND VIS
RESTRICTIONS AT THE IMMEDIATE COAST...BUT FEEL DENSITY GRADIENTS AND
AN OVER ALL TREND FOR SURFACE PRESSURE GRADIENTS TO BECOME OFFSHORE
TOWARD MORNING WILL LIMIT MUCH INLAND PENETRATION. AFTER 17Z ANY
LINGERING CIGS SHOULD BECOME SCATTERED WITH COASTAL AREAS RETURNING
TO VFR FOR THE REMAINDER OF THE DAY.

ON WEDNESDAY...LOCALLY GUSTY OFFSHORE NORTHEAST WINDS WILL DEVELOP
NEAR THE MOUNTAIN PASSES AND CANYONS...BUT WEAKER THAN THE RECENT
OFFSHORE WINDS FROM SUNDAY/MON. THE GUSTY WINDS SHOULD DEVELOP NEAR
CAJON PASS BY 14Z WED AND SPREAD INTO SAN DIEGO CO BY 18Z...
PRODUCING AREAS OF MODERATE TURBULENCE...UP/DOWNDRAFTS AND LOW LEVEL
WIND SHEAR.

ABOVE THE MARINE LAYER...VFR CONDITIONS WITH UNRESTRICTED CEILINGS
AND VISIBILITY WILL PREVAIL...WITH SOME HIGH CLOUDS AT TIMES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DA
AVIATION...JD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 1:40 PM PSTWind AdvisorySGXSan Diego14 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.